Alert archive / New Mexico / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 116, NWS Albuquerque, NM

August 25, 2001Quay County, New Mexico

NWS Albuquerque, NM issued this severe thunderstorm warning at Aug 25, 2001, 3:10 PM MDT for Quay County, New Mexico. It was in force for 65 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Aug 25, 2001, 3:10 PM MDT (21:10 UTC)
Expired
Aug 25, 2001, 4:15 PM MDT
In force
65 min
Issued by
NWS Albuquerque, NM
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Quay County, NM

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 25, 1:45 PM MDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 9.2 hours before the alert went out and 188 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2001-08-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 681 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2001-08-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 25 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
681 J/kg
Mixed-layer CIN
-272 J/kg
Mixed-layer LCL
2354 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
25 m²/s²
0-3 km storm-relative helicity
66 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

389 
WUUS55 KABQ 252112
SVRABQ
NMC037-252215-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
310 PM MDT SAT AUG 25 2001

THE NATIONAL WEATHER SERVICE IN ALBUQUERQUE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL QUAY COUNTY IN EAST CENTRAL NEW MEXICO

* UNTIL 415 PM MDT

* AT 310 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  TWO SEVERE THUNDERSTORMS. ONE STORM WAS 13 MILES SOUTHWEST OF SAN  
  JON...OR ABOUT 15 MILES SOUTHEAST OF TUCUMCARI...MOVING EAST AT 5  
  MPH. THE SECOND STORM WAS BETWEEN MONTOYA AND TUCUMCARI AND WAS    
  MOVING LITTLE. 

SEVERE STORMS PRODUCE DAMAGING WINDS OF AT LEAST 60 MPH AND LARGE
HAIL. MOVE INDOORS AND AVOID WINDOWS.

HEAVY RAINS FROM SEVERE THUNDERSTORMS CAN PRODUCE SUDDEN AND
DANGEROUS FLOWS IN ARROYOS...DITCHES AND OVER LOW WATER CROSSINGS. DO
NOT ATTEMPT TO DRIVE THROUGH AREAS WHERE WATER COVERS THE ROADWAY.

LAT...LON 3517 10400 3503 10408 3486 10346 3513 10328

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 25, 3:58 AM MDT, 11 hours 12 minutes earlier.

Area forecast discussion, Aug 25, 3:58 AM MDT, 11 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
358 AM MDT SAT AUG 25 2001

THINGS QUIET FOR THE TIME BEING EXCEPT FOR A SHARPENING OF THE
THETA-E RIDGE FROM THE GUADALUPE MOUNTAINS TO QUAY COUNTY. HOWEVER...
MOISTURE...LIFT AND INSTABILITY TO INCREASE DURING THE NEXT 12 TO
15 HOURS AS JET MAX NOSES OVER THE AREA FROM THE NORTHWEST AND BACK
DOOR COLD FRONT ADVANCES INTO THE NORTHEASTERN ZONES. STILL EXPECT
SCATTERED THUNDERSTORMS OVER THE NORTHEASTERN ZONES THIS AFTERNOON
WITH ISOLATED TO WIDELY SEPARATED AFTERNOON STORMS OVER THE
REMAINDER OF THE AREA FROM THE CENTRAL MOUNTAINS EASTWARD.

MOIST UPSLOPE FLOW SHOULD PEAK OVER THE PLAINS TONIGHT...WITH A
MODERATE CANYON WIND EVENT LIKELY IN THE RIO GRANDE VALLEY. EXCEPT
WIDESPREAD SHOWER AND THUNDERSTORM ACTIVITY OVER THE EASTERN ZONES
TONIGHT...WITH THUNDERSTORM CHANCES ELSEWHERE EAST OF THE DIVIDE.

ONLY THE FAR WEST SHOULD REMAIN DRY SUNDAY...WITH ENOUGH MOISTURE...
LIFT...AND INSTABILITY FOR WIDELY SEPARATED AFTERNOON AND EVENING
THUNDERSTORMS. COOLER EAST OF THE DIVIDE PER FWC AND MAV NUMBERS.

ONLY MINOR CHANGES MADE TO THE FORECAST FOR THE PERIOD FROM MONDAY
THROUGH FRIDAY (READ CLIMO).

ABQ BB 092/064 089/064 087 38-21
SAF BB 089/055 085/054 084 38222
TCC BB 093/063 087/062 089 38362

.ABQ...NONE.

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 25, 2:48 PM MDTSevere Thunderstorm WarningABQColfax57 min
Aug 25, 2:53 PM MDTSevere Thunderstorm WarningABQHarding52 min
Aug 25, 3:46 PM MDTSevere Thunderstorm WarningABQHarding59 min
Aug 25, 4:12 PM MDTSevere Thunderstorm WarningABQQuay63 min
Aug 25, 4:43 PM MDTSevere Thunderstorm WarningABQHarding, Quay47 min
Aug 25, 5:49 PM MDTSevere Thunderstorm WarningABQQuay, Union31 min

Nearby

Severe Thunderstorm Warnings in New Mexico, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.